Ask a doctor

Can Botox Cause Puffiness and Dark Circles Under Your Eyes?

I received botox for the first time and am a 33 year old Asian. I had a total of 16 units (4 in my procerus, 3 each in my corrugators, 2 units in my left frontalis, 1 in the middle and right frontalis and 1 unit each in my crow's feet. After 3-4 days, I got dark bags and puffiness directly under my eyes. Two weeks after the treatment, the puffiness and dark bags got slightly worse. It has not improved yet. I have never had a prior history of bagginess, dark circles or puffiness.

Doctor Answers (5)

Can Botox Cause Puffiness and Dark Circles?

+3

Hi Charlotte.  We have seen situations where Botox can cause puffiness below the eyes, especially when it is injected under the corner of the eye rather than in the crow's feet.  But with only 1 unit injected into the crow's feet on either side, it is highly unlikely that the Botox is related.  In addition, we have never seen Botox cause dark circles.

Hopefully your injector takes before and after pictures.  Pay him/her a visit to talk about your experience as a follow up visit is the best way to put your mind at ease.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Puffiness around eyes after Botox

+2

The dose to which you are referring is relatively low and I would not expect that it would produce a significant effect. Nonetheless the pufffiness you describe could be due to a weakened orbicularis oculi muscle or to brusisng. Occasionally the Botox can overshoot for the first two weeks and it will lkely lighten up. It will also completey dissipate by 4-5 months. If it is bruising it will be more like 3-4 weeks.  

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

Botox and puffiness

+2

As for the color change, unless you got a bruise I amnot sure what you are seeing. AS for puffiness, this can happen if you were prone to get puffy eyes.  Sometimes the injection into the crow's feet can change the way the sphincter of the orbiuclaris works.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Botox - puffy eyes

+2

I'm surprised - 16 units total for 3 areas is not much.  I'm not sure how you had only one unit placed in each crow's feet - it's an extremely small amount.  If you had bruising or an allergic reaction to something, it would likely show up within the first day - not 3-4 days and most issues related to your treatment would have resolved by two weeks.  If you have any questions, you should return to your doctor and show him or her what changes have occurred.  Your symptoms may be unrelated to your treatment.

Dr. Cat Huang Begovic

Catherine Huang-Begovic, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 5 reviews

Botox causing puffiness or under eye bags and dark circles.

+2

Charlotte,

Although Botox given in too high a dosage in the crow's feet area can definitely cause increased bagginess and puffiness under the eyes (which would wear off after three months), it is unlikely to cause increased dark circles. Also, given your very detailed description of the amounts and locations of your injections, I would be very surprised if your actual treatment was the cause of the under eye problems, since you only had one unit to each crow's foot, though it's not impossible.

If your description is accurate, there may be another cause of your new under eye circles, but it's not really possible to figure it out online. I recommend going back to the physician that did your Botox treatment, or to a board-certified dermatologist if your injector was not one.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.